Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS State College, PA

July 17, 2004York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2004, 5:48 PM EDT for York County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 5:48 PM EDT (21:48 UTC)
Expired
Jul 17, 2004, 6:45 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 172148
SVRCTP
PAC133-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STEWARTSTOWN...OR 10 MILES SOUTH OF RED
  LION...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALLASTOWN AROUND 610 PM EDT...
  RED LION AROUND 615 PM EDT...
  BROGUE AND WINDSOR AROUND 620 PM EDT...
  HALLAM AROUND 635 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 3979 7668 3971 7653 3978 7640 3986 7637
      4005 7662

LAMBERT/JUNG

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SAT JUL 17 2004

.SYNOPSIS...
SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS
THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80.
THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY
AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE
LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT
ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS
THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND
SEASONABLY COOL CONDITIONS.

&&

.AVIATION...(18Z-18Z)
DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN
LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED
THUNDERSTORMS WITH RA/+RA.  VFR SAT AFTN WITH -SHRA SPREADING NE
FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER
DARK.

&&

.SHORT TERM (TONIGHT)...
RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS.
ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM
RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING
STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED
ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF
THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND
AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST
CENTRAL PA SUNDAY MORNING.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...
SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES
FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT
RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST
RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT
ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN
PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH
ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5
TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO
THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN
SEABOARD.  THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF
SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW
NORMAL TEMPERATURES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SYNOPSIS...
AVIATION...BUDD
SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SAT JUL 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171939-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
346 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY
RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD
NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT
THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG
DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL.
HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN
PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO
LOCAL MINOR FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 17, 1:33 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT JUL 17 2004

PAZ036-056>059-063>066-180132-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-
LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA-
133 PM EDT SAT JUL 17 2004

...A WET SUNDAY IS ON TAP FOR THE LOWER SUSQUEHANNA RIVER VALLEY...

AN UNUSUALLY DEEP AND SLOW MOVING SUMMER STORM SYSTEM WILL APPROACH
PENNSYLVANIA TONIGHT AND SUNDAY.  RAIN FROM THIS WEATHER SYSTEM WILL
OVERSPREAD MOST OF CENTRAL PENNSYLVANIA OVERNIGHT AND THE REST OF
EAST CENTRAL PENNSYLVANIA SUNDAY MORNING. THE RAIN COULD BE HEAVY AT
TIMES DURING THE DAY...AND MANY AREAS SHOULD RECEIVE BETWEEN ONE AND
TWO INCHES OF RAIN BY LATE SUNDAY EVENING.

AT THE CURRENT TIME...FLOODING IS NOT EXPECTED. HOWEVER...PONDING OF
WATER ON AREA ROADWAYS WILL BE LIKELY SUNDAY AFTERNOON IN SOME OF THE
HEAVIER DOWNPOURS. THE HEAVIEST RAIN SHOULD BE OVER BY
NIGHTFALL...BUT SHOWERS WILL REMAIN IN THE FORECAST SUNDAY NIGHT AND
MONDAY AS THE SYSTEM SLOWLY MOVES NORTH OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Jul 17, 3:45 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SAT JUL 17 2004

PAZ065-066-172145-
LANCASTER-YORK-
345 PM EDT SAT JUL 17 2004

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY
AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3
SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN
EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND
BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL
MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND
SMITHVILLE BETWEEN 430 PM AND 5 PM.

LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS
OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY
IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:42 PM EDTSevere Thunderstorm WarningCTPTioga63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.